Cold/Wind Chill, Cook
- When
- March 16, 2:00 AM CST to 12:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A man was found unresponsive on a sidewalk in Harvey during the morning hours and later died at a hospital. The low temperature at Chicago O'Hare Airport was 26 degrees.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A man was found unresponsive on a sidewalk in Harvey during the morning hours and later died at a hospital. The low temperature at Chicago O'Hare Airport was 26 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 16, 12:33 AM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 133 AM CDT SUN MAR 16 2008 .DISCUSSION... 319 PM CDT RATHER WEAK SHORTWAVE MOVING EASTWARD ACROSS THE AREA TODAY HAS BEEN PRODUCING A LIGHT MIX OF RAIN...SLEET...AND SNOW OVER OUR SOUTHERN COUNTIES THIS AFTERNOON. ABOVE FREEZING TEMPS HAVE KEPT ACCUMULATIONS MINOR AND CONFINED TO MAINLY GRASSY/ELEVATED SURFACES. WINCHESTER PROFILER INDICATES THAT THE MID LEVEL TROUGH AXIS HAS ALREADY CROSSED THE MS RIVER AND EXTRAPOLATION WILL HAVE THIS LIGHT PRECIP EAST OF OUR CWA BY AROUND 00Z. ATTENTION WILL THEN TURN TO THE VIGOROUS SHORTWAVE CURRENTLY DIGGING SOUTHWARD OFF THE WEST COAST. MODELS IN EXCELLENT AGREEMENT ON CLOSING OFF A MID LEVEL CIRCULATION AS THIS SHORTWAVE BOTTOMS OUT OVER THE DESERT SW OVERNIGHT INTO SUNDAY. DOWNSTREAM RIDGING WILL OVERSPREAD THE MS VALLEY SUNDAY ALOFT...HOWEVER SURFACE RIDGE TRAVERSING THE NORTHERN LAKES WILL KEEP A STEADY FEED OF COOL NORTHERLY WINDS KEEPING TRUE SPRING-LIKE WEATHER AT BAY JUST A BIT LONGER. WHILE LAKE-850MB DELTA TS NOT PROGGED TO BE ALL THAT LARGE...SHOULD BE SUFFICIENT FOR SOME LAKE EFFECT STRAT0CUMULUS TO BLOW INLAND SUNDAY. VIGOROUS SYSTEM OVER THE SOUTHWEST IS THEN PROGGED TO KICK OUT INTO THE PLAINS MONDAY. INTENSE LOW LEVEL JET SHOULD PROMOTE VERY STRONG LOW LEVEL THETA-E ADVECTION WITH LARGE SHIELD OF PRECIPITATION LIKELY BREAKING OUT TO OUR WEST LATE SUNDAY NIGHT INTO MONDAY MORNING BEFORE SPILLING EASTWARD INTO OUR CWA MONDAY AFTERNOON/NIGHT. WILL LIKELY BE AN AXIS OF HEAVY RAINFALL SETTING UP ALONG AND JUST NORTH OF THE SURFACE BOUNDARY WITH 60KT+ H8 JET RIGHT OFF THE GULF PROVIDING AMPLE MOISTURE. LATEST GFS HAS TRENDED SOUTHWARD WITH THE AXIS OF HEAVIEST RAINFALL WITH AREAS SOUTH OF OUR CWA MOST UNDER THE GUN FOR HEAVY RAINFALL MONDAY NIGHT INTO TUESDAY. SHOULD BE A CLOSE CALL HOWEVER AND SHOULD LATER RUNS SHIFT THINGS NORTH A BIT THEN SOUTHERN PORTIONS OF THE CWA COULD HAVE A SIGNIFICANT FLOOD THREAT. WILL CONTINUE TO HIGHLIGHT THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING IN HWO SINCE GROUND IS SATURATED AND IT WONT TAKE MUCH RAIN TO LEAD TO PONDING IN LOW SPOTS AND RE-NEWED RISES ON AREA RIVERS. OPERATIONAL GFS HAS SHIFTED FARTHER EAST WITH THE LAST PIECE OF ENERGY COMING OUT WITH THIS WAVE WEDNESDAY AND NOW KEEPS THE PRECIPITATION EAST OF THE CWA...WHICH IS MORE IN LINE WITH THE ECMWF/GEM SOLUTIONS. AS SYSTEM LIFTS OUT YET ANOTHER CANADIAN HIGH SHOULD PROVIDE THE AREA WITH BELOW NORMAL TEMPERATURES DURING THE MIDDLE AND END OF THE UPCOMING WORK WEEK. ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT ON BRINGING ANOTHER SHORTWAVE SOUTHEASTWARD ACROSS THE AREA FRIDAY. FAIRLY LOW AMPLITUDE SYSTEM WHICH CAN GIVE MEDIUM RANGE MODELS FITS THIS FAR OUT SO ONLY INCREASED POPS TO SILENT 20S AT THIS TIME...BUT CONTINUED MODEL AGREEMENT WILL LIKELY REQUIRE AN INCREASE IN POPS WITH TIME. IZZI && .AVIATION... 132 AM CDT RE 12Z TAFORS...SURFACE RIDGE AXIS EXTENDS FROM WESTERN ONTARIO SSW ACROSS THE UPPER MIDWEST TO AND LOWER MO VALLEY AND THE OZARKS. COLD LONG FETCH FLOW DOWN LAKE MI RESULTING IN LAKE EFFECT STRATOCU DEVELOPMENT WHICH HAS SPREAD INTO SE WI AND NE IL. RIDGE TO MOVE E THROUGH THE FORECAST PERIOD AND EXTEND FROM EASTERN ONTARIO S THROUGH THE CENTRAL LAKES AND ACROSS THE UPPER OH VALLEY TO THE SE U.S. LOCAL WINDS TO GRADUALLY BACK WITH TIME AS RIDGE AXIS PASSES OVERHEAD MIDDAY. THIS REDUCES FETCH AND INCREASES ANTICYCLONIC LOW LEVEL FLOW WHICH SHOULD SPELL DEMISE OF LAKE EFFECT CLOUDS. SOME CI TO SPILL OVER UPPER RIDGE APPROACHING THE MS VALLEY DURING THIS EVENING AS WESTERN UPPER TROUGH PROGRESSES FURTHER INLAND. TRS && .MARINE... 1258 PM...LOW PRESSURE OVER TENNESSEE WILL MOVE NORTHEAST TO THE MID ATLANTIC STATES TONIGHT WHILE HIGH PRESSURE CENTERED OVER SOUTHERN MANITOBA BUILDS SOUTHEAST ACROSS ONTARIO AND THE NORTHERN LAKES. THE PRESSURE GRADIENT WILL TIGHTEN SOME THIS EVENING WITH WINDS INCREASE TO 15-25KTS BUT GRADIENT WEAKENS SUNDAY MORNING. WINDS LIKELY TO STAY NORTHERLY ACROSS THE SOUTHERN END OF THE LAKE AND POSSIBLY REMAIN 10-20KTS SINCE THE HIGH CONTINUES TO STRENGTHEN AS IT MOVES EAST SUNDAY NIGHT. THUS WAVE ACTION MAY REQUIRED THE SMALL CRAFT ADVISORY TO BE EXTENDED LONGER INTO SUNDAY. NEW LOW PRESSURE OVER THE SOUTHWEST PLAINS WILL MOVE NORTHEAST ACROSS THE PLAINS MONDAY BEFORE BEGINNING TO WEAKEN. IN RESPONSE...WINDS TURN SOUTHEAST SUNDAY NIGHT AND MONDAY AND MAY INCREASE BACK TO 15-25KTS DURING THIS TIME. AS ANOTHER LOW MOVES ACROSS THE OH VALLEY MIDWEEK...WINDS BECOME WEST/NORTHWEST ACROSS THE LAKES. CMS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ740>745. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 327 PM CDT SAT MAR 15 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 162030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 327 PM CDT SAT MAR 15 2008 /427 PM EDT SAT MAR 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. RIVERS WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE ACROSS FAR NORTHERN ILLINOIS THROUGH TONIGHT...WITH PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA ALSO REMAINING FLOODED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS AS WELL AS LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN FLOODING MONDAY NIGHT INTO TUESDAY. RIVERS WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE ACROSS FAR NORTHERN ILLINOIS INTO NEXT WEEK...WITH PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA ALSO REMAINING FLOODED. FOR MORE INFORMATION ON SEE THE RIVER FORECASTS...STATEMENTS AND WARNINGS ON OUR ADVANCED HYDROLOGIC PREDICTION SYSTEM AT WEATHER.GOV/CHICAGO OR WEATHER.GOV/ROCKFORD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-162030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 327 PM CDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THIS AFTERNOON THROUGH LATE TONIGHT FOR THE ILLINOIS AND INDIANA NEAR SHORE OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-162030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 327 PM CDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO IZZI
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2008-03-16 | 61 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87196.